Chemotherapy-induced peripheral neuropathy: Prevention and treatment strategies

Sherry Wolf, Debra Barton, Lisa Kottschade, Axel Grothey, Charles Loprinzi

Research output: Contribution to journalArticle

388 Scopus citations

Abstract

Chemotherapy-induced peripheral neuropathy (CIPN) is a major dose limiting side effect of many commonly used chemotherapeutic agents, including platinum drugs, taxanes, epothilones and vinca alkaloids, and also newer agents such as bortezomib and lenolidamide. Symptom control studies have been conducted looking at ways to prevent or alleviate established CIPN. This manuscript provides a review of studies directed at both of these areas. New evidence strongly suggests that intravenous calcium and magnesium therapy can attenuate the development of oxaliplatin-induced CIPN, without reducing treatment response. Accumulating data suggest that vitamin E may also attenuate the development of CIPN, but more data regarding its efficacy and safety should be obtained prior to its general use in patients. Other agents that look promising in preliminary studies, but need substantiation, include glutamine, glutathione, N-acetylcysteine, oxcarbazepine, and xaliproden. Effective treatment of established CIPN, however, has yet to be found. Lastly, paclitaxel causes a unique acute pain syndrome which has been hypothesised to be caused by neurologic injury. No drugs, to date, have been proven to prevent this toxicity.

Original languageEnglish (US)
Pages (from-to)1507-1515
Number of pages9
JournalEuropean Journal of Cancer
Volume44
Issue number11
DOIs
StatePublished - Jul 1 2008

    Fingerprint

Keywords

  • Chemotherapy
  • Neuropathy
  • Paclitaxel
  • Prevention

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Cite this